MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Model Number 9-ASD-022
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Cardiac Tamponade (2226); Pericardial Effusion (3271); Thrombosis/Thrombus (4440)
Date of Event 12/19/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2025, a 22mm amplatzer septal occluder was implanted using an unknown delivery system.The aortic rim measured 2.9 mm, and the original atrial septal defect was 13 mm × 16 mm.Balloon sizing indicated a diameter of 21 mm, and based on this measurement, a 22 mm device was selected for implantation.It was noted that there were no difficulties implanting the device.At the four month follow-up on (b)(6) 2025, transthoracic echocardiography (tte) revealed pericardial effusion, although the patient remained asymptomatic.Transesophageal echocardiography (tee) demonstrated device protrusion toward the aorta with a 1.4-mm dent, along with asd effusion and cardiac tamponade extending up to the atrium.It was noted that the tamponade had not reached the aorta (ao), but the device was in a state of rubbing against the aortic wall.According to the operative record, the amplatzer device protruded into the atrium toward the non-coronary cusp (ncc) of the valsalva sinus.Contusion was observed on the adventitia of the aortic wall, and a known thrombus was identified between the aortic wall and the atrium.On (b)(6) 2025, minimally invasive cardiac surgery (mics) was performed by the cardiovascular surgery team.On the atrial side, surgicel sheet, autologous pericardium, and hydrofit were applied for hemostasis.On the aortic side, tachosil was pressed in place for reinforcement, and hemostasis was confirmed.The device was not removed; instead, autologous pericardium was used to support the area of abrasion on the aortic wall.A right thoracic drainage tube was placed, and the chest wall and wound were closed to complete the procedure.
 
Additional Manufacturer Narrative
The device remains implanted in patient.The device will not be returned for evaluation.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 22mm amplatzer septal occluder was implanted using an unknown delivery system.The aortic rim measured 2.9 mm, and the original atrial septal defect was 13 mm × 16 mm.Balloon sizing indicated a diameter of 21 mm, and based on this measurement, a 22 mm device was selected for implantation.It was noted that there were no difficulties implanting the device.At the 4-month follow-up on (b)(6) 2025, transthoracic echocardiography (tte) revealed pericardial effusion, although the patient remained asymptomatic.Transesophageal echocardiography (tee) demonstrated device protrusion toward the aorta with a 1.4-mm dent, along with asd effusion and cardiac tamponade extending up to the atrium.It was noted that the tamponade had not reached the aorta (ao), but the device was in a state of rubbing against the aortic wall.According to the operative record, the amplatzer device protruded into the atrium toward the non-coronary cusp (ncc) of the valsalva sinus.Contusion was observed on the adventitia of the aortic wall, and a known thrombus was identified between the aortic wall and the atrium.The thrombus was not weird in shape.The patient did not have any hematologic disorders or systemic illness that could contribute to a hypercoagulability and the patient did not receive any treatment (medications), including over-the-counter medications, that could contribute to thrombus formation.On (b)(6) 2025, minimally invasive cardiac surgery (mics) was performed by the cardiovascular surgery team.On the atrial side, surgicel sheet, autologous pericardium, and hydrofit were applied for hemostasis.On the aortic side, tachosil was pressed in place for reinforcement, and hemostasis was confirmed.The device was not removed; instead, autologous pericardium was used to support the area of abrasion on the aortic wall.A right thoracic drainage tube was placed, and the chest wall and wound were closed to complete the procedure.
 
Additional Manufacturer Narrative
An event of a patient-device incompatibility (implant related tissue damage) was reported with pericardial effusion, and cardiac tamponade.A returned device assessment could not be performed as the device was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all defined manufacturing specifications.There were no complaints associated with any other devices from the lot.Based on the available information, the cause for the reported patient-device incompatibility could not be determined.It is possible that anatomical factors contributed to the event, however this cannot be determined.The reported pericardial effusion, and cardiac tamponade are likely cascading effects from the event.A surgical intervention was a result of case specific circumstances, as surgical treatment was performed to treat perforation.There is no indication of a product quality issue with respect to labeling, design, or manufacturing of the device.

Brand Name
AMPLATZER SEPTAL OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL #3014918977
edificio #44 calle 0, ave. 2
el coyol alajuela 1897- 4050
CS   1897-4050
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key24122513
Report Number2135147-2026-00377
Device Sequence Number5987356
Product Code MLV
UDI-Device Identifier00811806010182
UDI-Public(01)00811806010182(17)270531(10)8536422
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P000039
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9-ASD-022
Device Catalogue Number9-ASD-022
Device Lot Number8536422
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/26/2025
Supplement Date Received by Manufacturer03/25/2026
Initial Report FDA Received Date01/20/2026
Supplement Report FDA Received Date04/02/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/23/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexFemale
Patient Weight43 KG